California, 2015

Flash Flooding in California, September 9, 2015

September 9, 2015 · NWS LOX · 2 events in 1 county or zone

Remnant moisture from Hurricane Linda generated strong thunderstorms across Los Angeles county. Heavy rain from these thunderstorms resulted in flash flooding as well as mud/debris flows across parts of Los Angeles county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Remnant moisture from Hurricane Linda generated strong thunderstorms across Los Angeles county. Heavy rain from these thunderstorms resulted in flash flooding as well as mud/debris flows across parts of Los Angeles county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 9, 12:55 PM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 9, 12:55 PM PST, 2 hours 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
155 PM PDT WED SEP 9 2015

.SYNOPSIS...

THERE IS A CHANCE OF THUNDERSTORMS AND SHOWERS IN THE MOUNTAINS AND
DESERTS THROUGH SATURDAY.  TEMPERATURES AND HUMIDITY WILL PEAK IN
MOST LOCATIONS TODAY AND THURSDAY THEN TAPER OFF ON FRIDAY AND INTO
THE WEEKEND. THE MARINE LAYER WILL RETURN AND TEMPERATURES WILL BE
NEAR NORMAL BY THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM (TODAY-SAT)...

AFTERNOON TEMPERATURES ARE INTO THE TRIPLE DIGITS IN MOST OF THE SAN
FERNANDO AND SAN GABRIEL VALLEYS AS WELL AS IN MANY OTHER LOCATIONS
AROUND THE REGION.  TODAY AND TOMORROW CONTINUE TO LOOK LIKE THE
PEAK OF THE TEMPERATURES... SOME LOCATIONS A BIT HIGHER TODAY AND
SOME A BIT HIGHER TOMORROW... WITH SLIGHT COOLING INTO THE WEEKEND.
HUMIDITY LEVELS WILL REMAIN ELEVATED INTO THE WEEKEND SO EVEN WITH
SLIGHTLY COOLER TEMPERATURES IT WILL NOT FEEL AS THOUGH THERE IS
MUCH OF A DIFFERENCE.

ELEVATED MOISTURE LEVELS AND MARGINAL INSTABILITY THROUGH SATURDAY
WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS AND SHOWERS IN THE
VENTURA AND LOS ANGELES COUNTY MOUNTAINS THROUGH SATURDAY WITH A
SLIGHT CHANCE OF THUNDERSTORMS IN SANTA BARBARA COUNTY TODAY AND
THURSDAY.  THE INSTABILITY LOOKS BETTER TODAY AND TOMORROW BUT THE
ACCESS TO MOISTURE IMPROVES FRIDAY AND SATURDAY SO IF EITHER OF
THOSE PARAMETERS IMPROVES THERE COULD BE AN ENHANCED CHANCE OF
THUNDERSTORMS.

.LONG TERM (SUN-WED)...

TEMPERATURES WILL COOL MORE READILY BEGINNING LATE SUNDAY AND WILL
BE NEAR NORMAL BY THE MIDDLE OF NEXT WEEK.  AS HURRICANE LINDA MOVES
WESTWARD THE HUMIDITY LEVELS WILL DIMINISH AND OVERALL CONDITIONS WILL
BE QUITE COMFORTABLE.  ONSHORE FLOW WILL INCREASE BY EARLY IN THE WEEK
AND THIS WILL COOL TEMPERATURES ALONG THE COAST MORE QUICKLY THAN
INLAND.

&&

.AVIATION...09/1800Z.

AT 1800Z...THERE WAS NO MARINE LAYER AT KLAX.

VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. THERE IS A LESS
THAN 10 PERCENT CHANCE OF COASTAL CLOUDS OVERNIGHT. THERE IS A 20
PERCENT CHANCE OF THUNDERSTORMS FOR THE DESERT TERMINALS
TODAY...MAINLY BETWEEN 20Z AND 04Z.

KLAX AND KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGHOUT THE
PERIOD.

&&

.MARINE...09/200 PM.

LIGHT TO LOCALLY MODERATE WEST TO NORTHWEST WINDS WILL OCCUR ACROSS
THE COASTAL WATERS THROUGH LATE WEEK. THE SWELLS FROM LINDA WILL
BUILD OVER THE COASTAL WATERS LATE TODAY AND PERSIST THROUGH FRIDAY
NIGHT.

&&

.BEACHES...09/200 PM.

A 14-SECOND SOUTH TO SOUTHEAST SWELL FROM HURRICANE LINDA WILL
GRADUALLY BUILD THIS EVENING. BREAKERS WILL BE 2 TO 4 FEET WITH
LOCAL MAX SETS TO 6 FEET WITH A HIGH RISK OF RIP CURRENTS
CONTINUING. THE SWELL FROM HURRICANE LINDA WILL LINGER INTO FRIDAY
NIGHT. A HIGH SURF ADVISORY MAY BE NEEDED FOR THURSDAY AND FRIDAY
FOR SOUTH FACING BEACHES. SURF AND RIP CURRENTS WILL BEGIN TO
SUBSIDE OVER THE WEEKEND.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WARNING (SEE LAXFFALOX).
EXCESSIVE HEAT WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...KJ
AVIATION...SWEET
MARINE...SWEET
SYNOPSIS...SETO/KJ

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 9, 5:00 AM PST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED SEP 9 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-101300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THE AREA WILL BAKE UNDER HAZARDOUS MUCH ABOVE NORMAL TEMPERATURES.
INCREASED HUMIDITY WILL WORSE<TYPE YOUR DAY 2-7 TEXT HERE>N THE
EFFECT OF THE HEAT. THERE IS A CHANCE THAT A THUNDERSTORM WILL
PRODUCE FLASH FLOODING OVER THE LOS ANGELES COUNTY MOUNTAINS OR THE
ANTELOPE VALLEY.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

DANGEROUS HEAT WILL CONTINUE THURSDAY. THERE WILL BE SOME COOLING
FRIDAY BUT MAX TEMPS WILL REMAIN MUCH ABOVE NORMAL.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The radar

The Los Angeles radar (KVTX), 70 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Los Angeles

When
September 9, 3:15 PM PST to 4:30 PM PST
Where
Los Angeles County, 2.81 mi SW of Lake Hughes to 2.37 mi SW of Lake Hughes
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
34.656, -118.469

Strong thunderstorms developed over the mountains of Los Angeles county. Heavy rain from these thunderstorms generated mud and debris flows across sections of Lake Hughes Road.

Flash Flood, Los Angeles

When
September 9, 4:50 PM PST to 6:54 PM PST
Where
Los Angeles County, 2 mi NNE of Llano to 2.04 mi NNE of Llano
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.528, -117.822

Strong thunderstorms developed near the community of Llano. Heavy rain resulted in several flooded roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596653, 596654.